Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 260, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 2005, 5:23 AM CDT for Dakota County, Nebraska; Woodbury County, Iowa. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2005, 5:23 AM CDT (10:23 UTC)
- Expired
- Jul 20, 2005, 6:00 AM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Woodbury County, IA, Dakota County, NE
The radar
The Omaha radar (KOAX), 119 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 5:25 AM CDT | HAIL 0.88 | Hubbard, NE | WIND GUSTS TO 60 MPH ALSO IN HUBBARD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.4 hours before the alert went out and 321 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1994 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 2043 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 201024 SVRFSD IAC193-NEC043-201100- /O.NEW.KFSD.SV.W.0260.050720T1023Z-050720T1100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 523 AM CDT WED JUL 20 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DAKOTA COUNTY IN NORTHEAST NEBRASKA SOUTHWEST WOODBURY COUNTY IN NORTHWEST IOWA * UNTIL 600 AM CDT * AT 523 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR HUBBARD...OR ABOUT 11 MILES SOUTHWEST OF SIOUX CITY...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HOMER...DAKOTA CITY AROUND 530 AM CDT SERGEANT BLUFF AROUND 535 AM CDT SALIX AROUND 545 AM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT WEDNESDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA. LAT...LON 4252 9662 4234 9669 4222 9626 4234 9604 $$ CPJ
2 follow-up statements
000 WWUS53 KFSD 201037 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 536 AM CDT WED JUL 20 2005 IAC193-NEC043-201100- /O.CON.KFSD.SV.W.0260.000000T0000Z-050720T1100Z/ WOODBURY IA-DAKOTA NE- 536 AM CDT WED JUL 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 AM CDT FOR DAKOTA AND SOUTHWEST WOODBURY COUNTIES... AT 536 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM FROM 8 MILES SOUTH OF SIOUX CITY TO 22 MILES SOUTHWEST OF SIOUX CITY...MOVING SOUTHEAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... SALIX AROUND 545 AM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. NICKEL SIZE HAIL AND WIND GUSTS TO 60 MPH WAS REPORTED IN HUBBARD AROUND 525 AM CDT WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 4247 9651 4228 9666 4222 9633 4234 9604 $$ CPJ
000 WWUS53 KFSD 201059 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 559 AM CDT WED JUL 20 2005 IAC193-NEC043-201109- /O.EXP.KFSD.SV.W.0260.000000T0000Z-050720T1100Z/ WOODBURY IA-DAKOTA NE- 559 AM CDT WED JUL 20 2005 ...THE SEVERE THUNDERSTORM WARNING FOR DAKOTA AND SOUTHWEST WOODBURY COUNTIES EXPIRES AT 600 AM CDT... THE STORMS WERE EXITING THE COUNTIES. LAT...LON 4247 9651 4228 9666 4222 9633 4234 9604 $$ CPJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:25 AM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 20, 3:25 AM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 325 AM CDT WED JUL 20 2005 .DISCUSSION... CURNT THUNDERSTORMS SEEM TO BE ASSOCD WITH SHRTWV MOVG ACRS AHD OF FNT. AS THESE MOVE OUT THIS MRNG...EXITNG NWRN IA AND FAR SERN PART OF SWRN MN LAST...THERE SHUD BE A PRETTY DECENT BREAK LATE MRNG THRU MOST OF AFTN. THIS WILL ALLOW SUNSHINE AND TEMPS TO WARM UP PRETTY GOOD OVER AREA. AS FNT SAGE SEWD THEN SWD THRU AREA...WELL INTO SRN PART OF FCST AREA ANYWAY...INSTBLTY AND MOISTR EXPCTD TO RMN ESPLY SRN PART OF FCST AREA GREATER THAN WE HAVE BEEN CARRYING LAST CPL DAYS. SUSPECTED IMMEDIATELY SVRL HRS AGO ON COMNG IN THAT WE WERE GOING TO HAVE TO DEAL WITH MORE WDSPRD TSTM POTENTL LATE THIS AFTN AND TNGT THAN WE HAD ERYR. DAY 1 SPC OUTLOOK CAME IN ALG THOSE LINES BACKING SVR RISK OVER ALL OF FCST AREA AND IS MOSTLY ACCEPTD. GREATEST POTENTL OF COURSE WILL BE IN SRN/SERN CWA. THIS BATCH SHUD OF COURSE BE GOING SOONER AND MOVG OUT ERYR THAN CURNT STUFF AS FAR AS TIME OF DAY GOES. THIS SHUD LEAVE THU DAYTIME WITH ANOTHER GOOD BREAK. NEXT SHOT LOOKS ON SCHED FOR THU NGT AS WE HAVE BEEN CARRYING SINCE A CPL DAYS AGO WHEN WE WERE ALONE ON IT. AND AGN ANOTHER BREAK BY FRI. WILL GO WITH THIS BREAK LASTING SVRL FCST PDS. SOME QSTN OF A FEW TSTMS DVLPNG IN WAA PATTERN FRI NGT AND WILL HAVE TO WATCH BUT WILL LEAVE OUT FOR NOW. THIS WILL SET STAGE FOR A RATHER HOT SAT. WILL KEEP WARM BUT RAIN FREE FCST FOR SUN INTO MON AND TARGET MON NGT FOR A LOW POP MENTN OF TSTMS AS NEXT CDFNT COMES DOWN. GFS NOW PLAYS FOR SOME DECENT COOLNG BHND FNT AND WE MAY NOT BE GOING FOR ENUF OF IT. HWVR THIS TIME OF YEAR RDG CAN BUILD IN STGR THAN FCST AND LIMIT COOLNG. ANYWAY AM GOING MORE OR LESS WITH LTL CHANGE IN EXTNDED...OTHER THAN TO ADD THAT MENTN OF TSTMS FOR MON NGT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS
Hazardous weather outlook, Jul 20, 5:18 AM CDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED DAYS 2 THRU 7 SEGMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 518 AM CDT WED JUL 20 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 518 AM CDT WED JUL 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS MAINLY OVER SOUTHWEST MINNESOTA AND NORTHWEST IOWA WILL END THIS MORNING. THUNDERSTORMS WILL REDEVELOP OVER THE AREA LATE THIS AFTERNOON OR THIS EVENING...WITH THE BEST CHANCE OF THUNDERSTORMS IN NORTHWEST IOWA...AND NEAR THE MISSOURI RIVER IN SOUTHEAST SOUTH DAKOTA. ISOLATED THUNDERSTORMS COULD PRODUCE LARGE HAIL OR DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY VERY WARM AND HUMID WEATHER IS EXPECTED SATURDAY WITH THE HEAT INDEX POSSIBLY RISING TO ABOVE 100 IN NORTHWEST IOWA AND MUCH OF SOUTHEAST SOUTH DAKOTA. THE HEAT INDEX COULD RISE TO AROUND 105 NEAR THE MISSOURI RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
In the hours before
Local storm report, Jul 20, 12:40 AM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1240 AM CDT WED JUL 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM TSTM WND GST HURON 44.36N 98.22W
07/20/2005 60 MPH BEADLE SD TRAINED SPOTTER
1235 AM TSTM WND GST HURON 44.36N 98.22W
07/20/2005 62 MPH BEADLE SD ASOS
&&
GHLocal storm report, Jul 20, 12:55 AM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1255 AM CDT WED JUL 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 AM HAIL 3 W CAVOUR 44.37N 98.10W
07/20/2005 0.88 INCH BEADLE SD EMERGENCY MNGR
WIND ESTIMATED AT 50 MPH.
&&
GHLocal storm report, Jul 20, 2:39 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
239 AM CDT WED JUL 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 AM TSTM WND GST SIOUX FALLS 43.54N 96.73W
07/20/2005 58 MPH MINNEHAHA SD ASOS
0233 AM TSTM WND GST SIOUX FALLS 43.54N 96.73W
07/20/2005 55 MPH MINNEHAHA SD TRAINED SPOTTER
SMALL TREE LIMBS...AROUND 2INCHES...DOWN.
&&
GHLocal storm report, Jul 20, 2:56 AM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
256 AM CDT WED JUL 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 AM TSTM WND DMG SIOUX FALLS 43.54N 96.73W
07/20/2005 MINNEHAHA SD TRAINED SPOTTER
TREE DOWN ON HOUSE AT PENITENTARY.
&&
CJANSENSpecial weather statement, Jul 20, 4:34 AM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 434 AM CDT WED JUL 20 2005 SDZ039-040-054>056-060>062-066-067-201000- BROOKINGS-HANSON-KINGSBURY-LAKE-LINCOLN-MCCOOK-MINER-MINNEHAHA-MOODY- TURNER- 434 AM CDT WED JUL 20 2005 ...PORTIONS OF SEVERE THUNDERSTORM WATCH NUMBER 649 HAVE BEEN CANCELLED... THE THREAT OF SEVERE WEATHER HAS MOVED OUT OF SOUTHEAST SOUTH DAKOTA. THEREFORE...THE SEVERE THUNDERSTORM WATCH FOR SOUTHEAST SOUTH DAKOTA HAS BEEN CANCELLED. THE WATCH REMAINS IN EFFECT UNTIL 9 AM CDT FOR SOUTHWEST MINNESOTA AND NORTHWEST IOWA.
Nearby
Severe Thunderstorm Warnings in Nebraska, 2005Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.